MAUDE Adverse Event Report: ANGIOMED GMBH & CO. MEDIZINTECHNIK KG LIFESTENT XL VASCULAR AND BILIARY STENT SYSTEM

ANGIOMED GMBH & CO. MEDIZINTECHNIK KG LIFESTENT XL VASCULAR AND BILIARY STENT SYSTEM
Catalog Number EX061503CS
Medical Device Problem Codes Fracture (1260); Material Torqued (2980); Material Twisted/Bent (2981)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 11/09/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The device history records are being reviewed.The event is currently under investigation.The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant was unable to provide any further patient details.
 
Event or Problem Description
It was reported that during stenting of a pre-dilated lesion in the sfa via contralateral common femoral artery access, the stent twisted and fractured upon deployment.Reportedly, the tracking anatomy was not tortuous or calcified, the system was flushed prior to use, and a 6 f introducer sheath was used during the procedure.The user had no difficulties in advancing the delivery system to the target lesion.Another stent of the same brand was used to complete the procedure successfully.There was no reported patient injury.
 
Additional Manufacturer Narrative
The lot history records have been reviewed with special attention to the manufacturing and inspection of this product and the product was found to have met all specifications prior to shipment.There is no indication for a manufacturing related failure.As part of all complaint investigations, an attempt was made to evaluate the subject device as well as the device usage.In this particular case no sample and no images were provided for evaluation.Therefore, the reported problem could not be reproduced.Previous investigations of similar complaints have been reviewed.A root cause analysis for the failure mode of twisted stents has been previously performed to determine the root cause for this kind of event.Based on the root cause analysis performed, twisting of this kind of stent is caused by interactions of various use related and anatomical factors with the given stent design.Due to the helical structure the stent has an inherent tendency to rotate clockwise upon deployment of the delivery system.The failure mode may occur when this rotational movement is constricted during stent deployment or when rotational forces are applied externally on the stent.There may be also various physical forces, including individual patient factors, contributing to the twisting of a stent in this region and subsequently to stent fracture.On the basis of the available information and as no images were provided, a definite root cause could not be identified.The ifu states: "to ensure the most accurate placement, firmly hold the black system stability sheath throughout deployment.Do not hold the silver stent delivery sheath at any time during deployment.Do not constrict the stent delivery sheath during stent deployment.Initiate stent deployment by rotating the thumbwheel in the direction of the arrows, while holding the handle in a fixed position (.).While maintaining a fixed handle position, rotate thumbwheel to obtain initial stent wall apposition of 1 cm minimum.(.) the thumbwheel is designed to initially deploy the stent distal end a minimum of 1 cm.Final stent deployment is achieved by using the deployment lever (.).While maintaining a fixed handle position, place your finger in front of the deployment slide and slide it from the distal to proximal end." the potential risk is addressed as the ifu states that "stent fracture" is potential adverse event that may occur.
 
Event or Problem Description

Brand Name
LIFESTENT XL VASCULAR AND BILIARY STENT SYSTEM
Common Device Name
VASCULAR AND BILIARY
Manufacturer (Section D)
ANGIOMED GMBH & CO. MEDIZINTECHNIK KG
wachhausstrasse 6
karlsruhe 76227
GM  76227
MDR Report Key6204653
Report Number9681442-2016-00333
Device Sequence Number255395
Product Code NIP
UDI-Device Identifier04049519001296
UDI-Public(01)04049519001296(17)180318(10)ANAQ2639
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
P070014
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 11/30/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/18/2018
Device Catalogue NumberEX061503CS
Device Lot NumberANAQ2639
Was Device Available for Evaluation? No
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 11/30/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date12/27/2016
Supplement Report FDA Received Date01/05/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;